Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 8, NWS Flagstaff, AZ

October 27, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Oct 27, 2019, 3:32 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Oct 27, 2019, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2019, 3:32 AM MST (10:32 UTC)
In effect from
Oct 27, 2019, 11:00 AM MST
Expired
Oct 27, 2019, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS85 KFGZ 271032
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
332 AM MST Sun Oct 27 2019

AZZ109>114-140-280100-
/O.NEW.KFGZ.FW.W.0008.191027T1800Z-191028T0100Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
332 AM MST Sun Oct 27 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
areas along and Northeast of The Little Colorado River Valley...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM this morning to 6 PM MST this evening.

* AFFECTED AREA...Locations near Buffalo Pass, Chinle, Dilkon, 
  Eagar-Springerville, Ganado, Holbrook, Kayenta, Kykotsmovi, 
  Saint Johns, Snowflake-Taylor, Tuba City, Window Rock and 
  Winslow. 

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
1 follow-up statement
585 
WWUS85 KFGZ 280059
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
559 PM MST Sun Oct 27 2019

AZZ109>114-140-280200-
/O.EXP.KFGZ.FW.W.0008.000000T0000Z-191028T0100Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
559 PM MST Sun Oct 27 2019

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
AREAS ALONG AND NORTHEAST OF THE LITTLE COLORADO RIVER VALLEY...

Winds will remain breezy overnight though speeds will be under
critical values and the Red Flag Warning will be allowed to
expire.


$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 26, 9:25 PM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Oct 26, 9:25 PM MST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
925 PM MST Sat Oct 26 2019

.SYNOPSIS...Sunday will feature cooler temperatures and gusty
west to southwest winds. A cold front will push through Sunday
night into Monday bringing a chance for rain showers and high
elevation snow showers. More quiet weather, but breezy winds
return Tuesday and Wednesday. The coldest airmass of the fall so
far could push into the region Tuesday night into Wednesday.

&&

.DISCUSSION...Current satellite imagery shows nearly cloud free
skies across northern Arizona this evening. Wind speeds have
generally decreased, but are stronger than last night, especially
to the northeast of higher terrain. Made some localized
adjustments to the wind forecast to account for this. In
addition, more wind has kept temperatures several degrees warmer
than last night at most places. The current forecast calls for
overnight low temperatures in the 30s and 40s across the majority
of the area. A round of strong and widespread southwest winds
remains on track to begin Sunday morning, and Wind Advisories
for most areas along and northeast of the Mogollon Rim remain in
effect. See the previous discussion below for more details.

&&

.PREV DISCUSSION /218 PM MST/...(This afternoon through Monday
afternoon)...Skies will remain cloud free for much of the region
through the remainder of today and into tonight. There could be a
few high level clouds that stream across central portions of the
CWA early Sunday morning.

Southwest surface winds have been between 5 - 10 mph this
afternoon with a few gusts upwards of 20 - 25 mph. The gusts will
decrease this evening, but the sustained winds will persist into
tonight. These sustained winds will keep overnight temperatures
elevated. A trough currently located in the Intermountain West
will help to increase the pressure gradient tonight over northern
Arizona. These elevated wind speeds will quickly mix to the
surface and result in gusty winds beginning early Sunday morning.
Wind gusts of 40 - 50 mph are forecast for many areas along and
northeast of the Mogollon Rim. A Wind Advisory has been issued
from 11 AM - 6 PM MST for these gusty conditions. Northeast of
the White Mountains, winds will remain gusty Sunday night. Wind
gusts upwards of 40 - 50 mph are forecast through early Monday
morning.

The trough will begin to cross over Arizona Sunday evening. With
this, a much colder air mass will trail behind. The cold air mass
combined with limited moisture, will result in some high elevation
snow showers Sunday night. The areas that could see around an
inch of snowfall are the highest elevations of the Chuska
Mountains in far northeastern Arizona. The Kaibab Plateau could
also see up to an inch. Elsewhere in the high country and along
the Mogollon Rim, little to no snow accumulations are expected.
The limited moisture associated with this front will quickly move
out of the region by Monday morning. Chances of precipitation were
decreased Monday morning as dry air will set up over the CWA.

Breezy surface winds will become north to northwest on Monday as
a wind shift will occur behind the front. High temperatures on
Monday will be anywhere from ten to twenty degrees below normal
for the end of October. Prepare for a chilly day Monday.

LONG TERM (Monday night through Saturday)...Winds will begin to
increase aloft late Monday night into early Tuesday as yet another
trough and associated cold front drop south toward the region.
Expect another round of gusty west-southwest winds on Tuesday,
with advisory level speeds likely for portions of the area. While
there still are some differences in the model guidance, general
consensus is the front will push through the northern part of the
state Tuesday night into early Wednesday. At this time, the front
looks to be a dry one but we will keep an eye on that over the
coming days. Behind the front, the coldest airmass of the season
could push into northern Arizona. Current model guidance indicates
700 mb temperatures falling to -8 to -16 C from the Mogollon Rim
northward. If this pans out, temperatures would struggle to get
out of the 30s on Wednesday for the higher elevations from the Rim
north and east. We also will likely see very cold overnight lows
Wednesday night, with single digits possible over the higher
terrain. It does look to be a quick shot of cold air, with
temperatures moderating Thursday into the weekend as high pressure
builds over the region.

&&

.AVIATION...For the 06Z package...VFR conditions and will persist
through the TAF period. Overnight surface winds around 10 kts,
with increasing wind speeds aloft will create low level wind
shear at some terminals between 06 - 14Z. Southwest wind speeds
will begin to increase after 14Z with the strongest gusts along
and northeast of a line from KCMR to KJTC. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An approaching cold front will bring cooler
temperatures and gusty southwest winds Sunday. There is a chance for
rain and high elevation snow showers Sunday night. Even cooler
temperatures and breezy north to northwest winds are expected Monday.

Tuesday through Thursday...Another strong cold front brings gusty
southwest winds on Tuesday, with the coldest temperatures of the
fall so far on Wednesday. Quiet weather returns Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory from 11 AM to 6
PM MST Sunday FOR AZZ007-011>017-039-040.

&&

PUBLIC...RR/NL
AVIATION...RR
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.